Hail, Waldo
- When
- July 16, 1:22 PM EST
- Where
- Waldo County, 1 mi NE of Swanville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.530, -68.986
Quarter size hail fell in Swanville as a storm moved southeastward toward the coast.
A trough of low pressure moved across Maine and sparked one severe thunderstorm that produced quarter size hail near Swanville, ME.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A trough of low pressure moved across Maine and sparked one severe thunderstorm that produced quarter size hail near Swanville, ME.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 16, 12:33 PM EST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 133 PM EDT Fri Jul 16 2021 .SYNOPSIS... Very warm and humid weather will continue today. Showers and thunderstorms will be possible this afternoon through Sunday as a frontal boundary slowly sinks south of our area this weekend. Coastal and river valley fog remains likely again tonight. A broad trough will linger across New England early next week, with additional shower chances and seasonable temperatures. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1pm.. Have further adjusted PoPs to match current radar. Generally not too much radar coverage. Nice fine line visible showing the front currently just about to enter northern Cumberland county. 9am update... Sultry conditions across the CWA with dewpoints in the 70s. Front is just entering the area from Canada. 12Z sounding from KGYX shows ample CAPE above a surface inversion. Expect temperatures to rapidly warm to 80+, enabling us to tap into that CAPE. For the eastern portion of the area, storms will be capable of becoming severe, with the only limiting factor for the west being the frontal passage. Have adjusted PoP timing, and added in damaging winds wording for points east for afternoon. This front and airmass has a history of producing severe weather across southern Canada yesterday, and will be watching it closely today as conditions heat up. Update... Have increased pops for this morning over central and northern areas as a few showers will continue to cross that region. Have also discontinued the dense fog advisory as moisture is lifting this morning. Otherwise, only minor changes to the near term portion of the forecast with edits to temperatures, dew points and cloud cover. Prev Disc... The latest HRRR and HREF ensemble mean cloud cover continues to show the fog lifting this morning, initially inland, but then along the coastline as well. Will continue the dense fog advisory for a few more hours, but this may be lifted at some point early this morning. 00Z guidance continues to show a cold front slowly meandering south through the forecast area today. Sufficient dynamics and instability will allow for scattered showers and thunderstorms this afternoon. The best push to the front will be over eastern portions of the forecast area where a few strong storms with locally heavy rainfall may occur in the Midcoast area and points inland through the Augusta and Waterville region. PW values may approach 2 inches in this region with high CAPE values as well. Ahead of this slow moving frontal system, the heat and humidity will build during the afternoon. Have opted to place southeastern New Hampshire and extreme southwest Maine in a heat advisory as apparent temperatures will likely exceed 95 degrees in these areas. Surface dew points may reach the lower 70s away from the immediate coastline today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... THe precipitation will exit the region this evening with the loss of heating. Patchy fog will develop once again especially over far southern areas. The front will begin to lift back northward as a warm front later tonight and Saturday. This will allow for additional shower and scattered thunderstorms to reenter the region from the southwest. The enhanced cloud cover will allow for slightly cooler temperatures with readings mainly in the 70s to lower 80s. Surface dew points will also be tempered somewhat as compared to today's values. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... High Impact Weather Potential: * Locally heavy rain with some flash flood risk Saturday night into early Sunday. --Pattern and Implications-- There is a trough-ridge-trough pattern across North America early this morning with the eastern trough member mobile and responsible for the cold front that will drop into the region today. This front will stall across the region this weekend as weak troughing lingers behind the deeper feature that continue to move east across Canada. Beyond this...the trough over the eastern Pacific will cut off and deepen. At the same time the flow will slow over the Atlantic which will allow for renewed troughing to deepen over eastern North America early next week...with this trough locked in place through the end of the forecast period. The primary sensible weather impacts through the extended center on 1) the stalled frontal boundary and the potential for a round of heavy rain along this feature this weekend and 2)a Canadian cold front that arrives during the first half of next week along the leading edge of the aforementioned renewed eastern trough. The proximity of troughing through the period suggests temperatures generally below seasonal norms...but a day above normal is possible /Monday?/ as temperatures rebound ahead of the approaching northern stream cold front. --Daily Details-- Saturday Night - Sunday: Confidence is increasing that a portion of the trough stalled over the northeastern states will eject and move overhead during this period with an area of surface low pressure developing and moving east across southern New England. This low will have access to a 2" PWAT airmass to it/s south...with the mid level wave and the right entrance region of a jet at H2 providing modest mid and upper level forcing for ascent. This should bring a band of showers and embedded thunderstorms /some elevated CAPE available/ through the night Saturday into at least the first half of Sunday before the surface low moves east into the Gulf of Maine. Profiles support warm rain processes with warm cloud depths increasing to over 12kft with some potential for back-building cells given southwesterly LLJ that weakens in the mid levels. QPF: There is a decent signal from the NAEFS/EC-EPS for 24 hr/1"+ amounts with some variation on expected location. Will boost QPF for this package and also move PoPs to the high likely/low categorical range given increasing confidence. Deterministic solutions support reaching 40-60% of 24 hr 100 year rainfall values...which suggests that while a widespread flash flood threat is unlikely...a localized threat is possible where training cells occur. Overall...these thoughts align well with new day 2 WPC Excessive Rain Outlook. For more focus on the potential hydro impacts...see the hydro section below. Temperatures: Clouds/precip will keep temperatures below seasonal norms with most if not all locations ending up in the 70s. Monday: With the initial shortwave east of our region...widespread rainfall will be over...but the surface cold front/stationary boundary will still be over southern New England with a lingering trough axis overhead. This spells a continued chance for showers with some embedded thunderstorms possible in the afternoon. Feel that the best chance for these would be over the southern third of the forecast area...closest to the surface front though the location of the trough will keep at least some threat in everywhere. Temperatures move up a tad given more breaks in the clouds and less precip...with highs in the upper 70s to around 80. Tuesday - Wednesday: Potent northern stream shortwave and associated cold front drops towards the region likely maintaining the active weather pattern. Confidence increasing that by Tuesday afternoon showers and thunderstorms will work into the region from the north with the front potentially stalling nearby through the day Wednesday keeping showers in the forecast with the mid level shortwave overhead. Temperatures look to warm from Monday into Tuesday ahead of the front...with lower 80s possible...but highs retreating with continued showers in the post-frontal airmass on Wednesday. Thursday: Expect a brief respite in the active weather on Thursday as we find ourselves between shortwaves in the west- northwest/cyclonic flow aloft. Can/t completely rule out a shower, but generally dry conditions appear most likely with temperatures just a bit below seasonal norms given the longwave trough axis overhead. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Short Term...Areas of LIFR conditions mainly over Maine this morning due to low cloudiness and fog. Conditions will be improving this morning as the fog lifts. However, scattered showers and thunderstorms will allow for IFR conditions this afternoon, mainly over eastern areas. Areas of MVFR conditions and possibly IFR conditions tonight in localized fog. This will be mainly along and near the coastline. Conditions will be variable on Saturday as more showers and scattered thunderstorms enter southwestern New Hampshire before spreading east during the day. Long Term...Expect LIFR/IFR in showers and embedded thunderstorms Saturday night through the first half of Sunday. Light winds and lingering moisture suggest continued potential for fog/stratus Sunday night with VFR likely dominating on Monday. A cold front will bring a renewed chance for restrictions in showers and thunderstorms by Tuesday afternoon. Winds look to remain light through the period. && .MARINE... Short Term...Areas of dense fog early this morning will lead to low visibilities over portions of the waters. This fog gradually lifts during the mid morning hours. Southwest winds today veer to the west and then north tonight. Otherwise, winds and seas will remain below SCA thresholds. Long Term...Winds and waves are expected to remain below SCA levels through the period. Some thunderstorms are possible over the waters Saturday night through Sunday morning...and again by Tuesday afternoon. && .HYDROLOGY... Locally heavy rainfall is possible in any storms over eastern areas this afternoon. This will mainly be in the Rockland, Augusta, and Waterville areas and points near the Penobscot River Valley. A bigger hydro threat comes late Saturday through Saturday night given the expectation for a swath of moderate to locally heavy rainfall. Rainfall rates will likely be heavy for a time Saturday night given high PWAT values and deep warm cloud depths. Flash Flooding: 1-3 hour flash flood guidance is generally 2-3" across the forecast area...with 6 hour values 2.5-4". The lowest values are in southern NH. The 1 and 3 hour values could be at risk in spots Saturday night although confidence in the area with the greatest threat remains low. Rivers: Streamflows remain above normal over southern New Hampshire...with below normal streamflows extending from northern New Hampshire into the mountains of western Maine. Ensemble river flow forecasts suggest that we should be able to handle 1-2" of rain even over southern sections while 3"+ would begin to put some sites into the minor flood category. Needless to say...we will continue to monitor later forecasts for increased confidence in the location/magnitude of any flooding threat. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...Heat Advisory until 6 PM EDT this evening for MEZ018-023. NH...Heat Advisory until 6 PM EDT this evening for NHZ010-012>014. MARINE...None. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM...Cannon LONG TERM...Arnott AVIATION... MARINE... HYDROLOGY...
Hazardous Weather Outlook National Weather Service Gray ME 608 AM EDT Fri Jul 16 2021 MEZ007>009-012>014-NHZ001>004-171015- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll- 608 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and embedded thunderstorms are expected Saturday night and early Sunday with the potential to produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-171015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 608 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ018-023-NHZ010-012>014-171015- Interior York-Coastal York-Strafford-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- 608 AM EDT Fri Jul 16 2021 ...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few strong to severe thunderstorms are possible across the region this afternoon with the primary threat being damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and embedded thunderstorms are expected Saturday night and early Sunday with the potential to produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ019>022-024>028-033-NHZ005>009-011-015-171015- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough- 608 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible across the region this afternoon with the primary threat being damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and embedded thunderstorms are expected Saturday night and early Sunday with the potential to produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Gray ME
1149 AM EDT Fri Jul 16 2021
MEZ009-014-021-161615-
Southern Somerset-Kennebec-Central Somerset-
1149 AM EDT Fri Jul 16 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KENNEBEC
AND SOUTHEASTERN SOMERSET COUNTIES...
At 1149 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kingsbury Plantation to near
Skowhegan to 8 miles southwest of Madison. Movement was east at 35
mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Waterville, Fairfield, Oakland, Skowhegan, Pittsfield, Madison,
Clinton, Belgrade, Bingham, Norridgewock, Benton, Anson, Canaan,
Hartland, Cornville, Burnham, Athens, Harmony, Detroit and Brighton
Plantation.
This includes Interstate 95 between mile markers 126 and 156.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4475 6934 4475 6940 4470 6942 4469 6948
4468 6947 4467 6944 4464 6945 4449 6961
4459 6994 4468 6996 4468 7000 4474 7001
4485 6981 4518 6973 4518 6967 4501 6962
4502 6952 4506 6950 4507 6936 4480 6928
TIME...MOT...LOC 1549Z 271DEG 30KT 4511 6966 4485 6971 4471 6999
DSSpecial Weather Statement
National Weather Service Gray ME
1215 PM EDT Fri Jul 16 2021
MEZ014-021-022-161645-
Interior Waldo-Southern Somerset-Kennebec-
1215 PM EDT Fri Jul 16 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
KENNEBEC...NORTHWESTERN WALDO AND SOUTHEASTERN SOMERSET COUNTIES...
At 1215 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Dexter to near Pittsfield
to near Norridgewock. Movement was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fairfield, Pittsfield, Thorndike, Skowhegan, Clinton, Unity, Knox,
Benton, Canaan, Albion, Hartland, Burnham, Athens, Harmony, Detroit,
Freedom, Jackson, Palmyra, Saint Albans and Ripley.
This includes Interstate 95 between mile markers 135 and 157.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4448 6934 4469 6975 4478 6955 4502 6955
4504 6950 4506 6950 4507 6937 4507 6935
4500 6933 4482 6928 4473 6927 4472 6925
4473 6921 4465 6919 4465 6916
TIME...MOT...LOC 1615Z 259DEG 31KT 4503 6946 4479 6946 4468 6973
DSSpecial Weather Statement
National Weather Service Gray ME
151 PM EDT Fri Jul 16 2021
MEZ021-022-026>028-161830-
Interior Waldo-Kennebec-Coastal Waldo-Lincoln-Knox-
151 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KENNEBEC...
NORTHWESTERN KNOX AND WALDO COUNTIES...
At 151 PM EDT, a strong thunderstorm was located near Palermo, or 11
miles southwest of Thorndike, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Belfast, Camden, Lincolnville, Searsport, Thorndike, China, Clinton,
Liberty, Winterport, Palermo, Stockton Springs, Unity, Prospect,
Islesboro, Knox, Benton, Albion, Hope, Appleton and Burnham.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4453 6876 4457 6878 4457 6879 4453 6880
4450 6878 4419 6903 4440 6969 4467 6943
4468 6919 4465 6919 4464 6917 4470 6885
4468 6881 4467 6881 4463 6884 4458 6881
4457 6877 4454 6875
TIME...MOT...LOC 1751Z 290DEG 30KT 4445 6941
DSThe Portland,ME radar (KGYX), 124 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in Swanville as a storm moved southeastward toward the coast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976502.